Missouri, 2008

Tornadoes and Hail in Missouri, May 10, 2008

May 10, 2008 · NWS SGF · 42 events in 17 counties and zones

Three tornadoes were spawned from supercell thunderstorms that developed over southeast Kansas. These storms quickly moved into southwest Missouri causing devestating damage to homes, businesses, and trees in Newton, Barry, and Jasper counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
16
Injuries
210
Property damage
$46 million
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Three tornadoes were spawned from supercell thunderstorms that developed over southeast Kansas. These storms quickly moved into southwest Missouri causing devestating damage to homes, businesses, and trees in Newton, Barry, and Jasper counties. One tornado, with an intensity that ranged from EF-4 to EF-1, killed 15 people as it tracked through Newton and Barry counties, while another tornado killed one person in Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 5:26 AM CST, 6 hours 29 minutes earlier.

Area forecast discussion, May 10, 5:26 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT SAT MAY 10 2008

...UPDATE TO AVIATION...

.DISCUSSION...

CURRENTLY SURFACE HIGH PRESSURE IS LOCATED OVER NORTHERN ILLINOIS.
THIS HAS ALLOWED LIGHT WINDS ACROSS CENTRAL MISSOURI WHERE FOG
HAS DEVELOPED THIS MORNING. SLIGHTLY STRONG WINDS AND HIGH CLOUDS
HAS LIMITED THE FOG ACROSS THE REST OF THE CWA. THE FOG SHOULD
QUICKLY BURN OFF THIS MORNING AS THE SUN RISES AND SOUTHERN WINDS
INCREASE.

TODAY AN UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS WILL CONTINUE
TO PUSH TO THE EAST. AS A RESULT SURFACE LOW THAT IS CURRENTLY
LOCATED OVER COLORADO WILL GET KICKED TO THE EAST TRAILING A COLD
FRONT BEHIND IT. AS THE LOW APPROACHES THE AREA...SURFACE WINDS
WILL SHIFT AND INCREASE OUT OF THE SOUTH TODAY. AS A RESULT GULF
MOISTURE WILL RETURN TO THE AREA...WITH DEWPOINTS INCREASING INTO
THE LOWER 60S ACROSS THE SOUTHERN CWA BY THIS EVENING. THE AREA WILL
INITIALLY BE FAIRLY CAPPED THIS MORNING AS WARMER TEMPERATURES WILL BE
IN PLACE ALOFT. AS THE UPPER LEVEL TROUGH APPROACHES THE AREA
TEMPERATURES WILL COOL ALOFT WEAKENING THE CAP. ELEVATED CONVECTION
DEVELOPMENT IS POSSIBLE LATE THIS MORNING ACROSS EASTERN KANSAS IN
AN AIR OF WARM AIR ADVECTION. THIS ACTIVITY WILL LIKELY AFFECT THE WESTERN
HALF OF THE CWA LATE THIS MORNING/EARLY THIS AFTERNOON.

THE COLD FRONT WILL PUSH INTO THE FAR WESTERN CWA LATE THIS
AFTERNOON THEN ACROSS THE REST OF THE CWA THROUGH THE EVENING
HOURS. THERE WILL BE MODERATE INSTABILITY OF 1000 TO 1500 J/KG OF
CAPE IN PLACE ACROSS THE SOUTHERN PORTION OF THE CWA. THERE WILL
ALSO BE SIGNIFICANT SHEAR IN PLACE WITH 0-6KM BULK SHEAR VALUES
OVER 50KTS ACROSS THE AREA...WHICH MAKES THE DEVELOPMENT OF STRONG TO
SEVERE STORMS POSSIBLE TODAY AND THIS EVENING. THE BETTER CHANCES
OF SEVERE WEATHER STILL REMAIN SOUTH OF THE CWA IN CENTRAL ARKANSAS
WHERE A 120KT JET STREAK WILL PUSH INTO A MORE UNSTABLE AIRMASS.
HOWEVER...SEVERE WEATHER IS STILL POSSIBLE WITH THE MAIN HAZARDS
BEING DAMAGING WINDS AND LARGE HAIL...MAINLY SOUTH OF HIGHWAY
60 THIS AFTERNOON AND EVENING.

THE COLD FRONT SHOULD PUSH EAST OUT OF THE AREA BY MIDNIGHT. A
STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE AREA TONIGHT AND
ON SUNDAY BEHIND THE STRONG AREA OF SURFACE LOW PRESSURE RESULTING
IN WINDY CONDITIONS BOTH TONIGHT AND TOMORROW. AS THE LOW MOVES
OFF TO THE EAST TONIGHT AND SUNDAY MORNING...THERE WILL BE A
POSSIBILITY FOR WRAP AROUND LIGHT RAIN SHOWERS ACROSS CENTRAL
MISSOURI.

COOLER TEMPERATURES WILL MOVE INTO THE AREA ON SUNDAY AND SUNDAY
NIGHT BEHIND THE COLD FRONT...WITH HIGHS IN THE MIDDLE 50S TO
LOWER 60 AND LOWERS IN THE LOWER 40S. THE COOL DOWN WILL BE SHORT
LIVED AS UPPER LEVEL RIDGING BUILDS INTO THE AREA TO START THE
WORK WEEK...WITH TEMPERATURES RETURNING TO THE 70S. ANOTHER STORM
SYSTEM WILL AFFECT THE AREA DURING THE MIDDLE OF NEXT WEEK.
MOISTURE WILL BE SOME WHAT LIMITED ACROSS THE AREA...DUE TO THE
GULF NOT FULLY RECHARGING AFTER THE COLD FRONTAL PASSAGE EXPECTED
TODAY. SHOULD BE ENOUGH TO DEVELOP SOME CONVECTION BUT SHOULD
LIMIT THE SEVERE POTENTIAL.

WISE

&&

.AVIATION...

FOR THE 12Z TAFS...STRATUS AFFECTING MUCH OF THE AREA THIS MORNING
WITH CEILINGS AT JLN/SGF FROM 500 TO 800 FEET. STRATUS LAYER IS
FAIRLY THIN BASED OFF OF THE REAL-TIME 12Z SGF SOUNDING DATA SO
THE STRATUS SHOULD BEGIN TO BURN OFF BY MID MORNING. EXPECTING
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AT BOTH
JLN/SGF BETWEEN 20Z AND 22Z AS THE CAP BEGINS TO WEAKEN. FRONT
WILL MOVE THROUGH BY 00Z-02Z WITH GUSTY NORTHWEST WINDS DEVELOPING
THIS EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 10, 11:50 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT SAT MAY 10 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND
  ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST
  PLAINS THROUGH EARLY AFTERNOON.

  FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS
  TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST
  THREAT WILL ALONG AND SOUTH OF INTERSTATE 44.

  DISCUSSION:

  A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER
  THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS
  FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST
  AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH
  THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
  OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY
  NORTHEAST ACROSS THE OZARKS.

 .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH
  SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO
  RIVER VALLEY REGION.

  THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER
  STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS
  NOT EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, May 10, 10:43 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HAIL             BATTLEFIELD             37.12N 93.37W
05/10/2008  E0.25 INCH       GREENE             MO   NWS EMPLOYEE

&&

HATCH
Local storm report, May 10, 10:47 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             STOTTS CITY             37.10N 93.95W
05/10/2008  E0.50 INCH       LAWRENCE           MO   PUBLIC

&&

HATCH
Local storm report, May 10, 11:02 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             MILLER                  37.21N 93.84W
05/10/2008  E0.25 INCH       LAWRENCE           MO   PUBLIC

&&

HATCH
Local storm report, May 10, 11:14 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             2 S EVERTON             37.31N 93.70W
05/10/2008  E0.25 INCH       DADE               MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, May 10, 11:36 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             1 SW BRONAUGH           37.68N 94.48W
05/10/2008  E0.25 INCH       VERNON             MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, May 10, 11:39 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             WILLARD                 37.31N 93.43W
05/10/2008  E0.25 INCH       GREENE             MO   AMATEUR RADIO

&&

HATCH

The radar

The Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

30 hail, 7 thunderstorm wind, 4 tornado, 1 lightning. Local standard time, as filed.

Hail, Cedar

When
May 10, 11:55 AM CST
Where
Cedar County, 0.69 mi N of Stockton Resv South
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.610, -93.800

Hail, Cedar

When
May 10, 12:00 PM CST
Where
Cedar County, 1.29 mi WSW of Filley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.760, -93.990

Hail, St. Clair

When
May 10, 12:04 PM CST
Where
St. Clair County, 0.88 mi SE of Iconium
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.110, -93.540

Hail, Cedar

When
May 10, 12:05 PM CST
Where
Cedar County, Stockton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.700, -93.800

Hail, Douglas

When
May 10, 12:22 PM CST
Where
Douglas County, 0.88 mi NE of Rome
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.840, -92.770

Hail, Polk

When
May 10, 12:32 PM CST
Where
Polk County, 1.78 mi ESE of Cliquot
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -93.450

Hail, Douglas

When
May 10, 12:35 PM CST
Where
Douglas County, 0.88 mi NE of Rome
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.840, -92.770

Hail, Douglas

When
May 10, 12:37 PM CST
Where
Douglas County, 0.88 mi NE of Rome
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -92.770

Hail, Polk

When
May 10, 12:37 PM CST
Where
Polk County, 3.35 mi ESE of Cliquot
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -93.420

Hail, Douglas

When
May 10, 12:38 PM CST
Where
Douglas County, Squires
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.850, -92.620

Lightning, Laclede

When
May 10, 1:00 PM CST
Where
Laclede County, 1.78 mi WNW of Brush Creek
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.630, -92.760

A house caught on fire as a result of a lightning strike. The house was heavily damaged from the fire.

Hail, Dallas

When
May 10, 1:05 PM CST
Where
Dallas County, 1.49 mi SSE of Louisburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.730, -93.140

Hail, Douglas

When
May 10, 1:06 PM CST
Where
Douglas County, 1.49 mi SSW of Vanzant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.950, -92.330

Hail, Hickory

When
May 10, 1:53 PM CST
Where
Hickory County, 2.82 mi N of Hermitage
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.970, -93.320

Hail, Cedar

When
May 10, 4:15 PM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.880, -94.020

Hail, Newton

When
May 10, 4:30 PM CST
Where
Newton County, 0.88 mi NE of Redings Mill
Measured
1.5 in hail
Reported by
Public
Coordinates
37.030, -94.510

Hail, Shannon

When
May 10, 4:39 PM CST
Where
Shannon County, 0.88 mi SE of Winona
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.010, -91.320

Hail, Newton

When
May 10, 4:50 PM CST
Where
Newton County, 1.3 mi WNW of Redings Mill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.030, -94.540

Hail, Jasper

When
May 10, 4:53 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.080, -94.510

Tornado, Newton

When
May 10, 4:54 PM CST to 5:31 PM CST
Where
Newton County, 4.78 mi SW of Hornet to 3.9 mi NNE of Fairview
Rating
EF4
Path length
30.89 mi
Path width
1,760 yd
Continued into
Barry, Mo (SGF)
Deaths
14 direct, 0 indirect
Injuries
200 direct, 0 indirect
Property damage
$35 million
Reported by
NWS Storm Survey
Coordinates
36.928, -94.619

This tornado is an extension of the Ottawa County, Oklahoma tornado. A National Weather Service storm survey revealed that an EF-4 tornado crossed into Missouri just north of Iris Road, and tracked east southeast all the way across Newton County to just north of Fairview. Several people were killed in automobiles, including a firefighter who was storm spotting, as the tornado briefly reached EF4 intensity near the intersection of Highway 43 and Iris Road. One vehicle at this location was thrown 5/8s of a mile. The tornado then extended to a mile wide and EF3 intensity as it tracked across the intersection of Highway 86 and BB. Many of the 14 fatalities and 200 injuries occurred from just west of Highway 43 to Highway 86. The communities of Granby and Newtonia were also directly impacted from this tornado.

Hail, Jasper

When
May 10, 4:55 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.080, -94.510

Hail, Jasper

When
May 10, 4:58 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.080, -94.510

Thunderstorm Wind, Jasper

When
May 10, 5:07 PM CST
Where
Jasper County, 0.55 mi W of Duquesne
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.080, -94.480

Tornado, Jasper

When
May 10, 5:08 PM CST to 5:13 PM CST
Where
Jasper County, 4.64 mi NE of Kendricktown to 2.23 mi SW of Avilla
Rating
EF1
Path length
3.02 mi
Path width
440 yd
Deaths
1 direct, 0 indirect
Injuries
10 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
37.183, -94.219

A National Weather Service storm survey revealed that an EF-1 tornado impacted rural areas east of Carthage. One fatality occurred from a large tree falling on a mobile home. A 17 year old female was struck by the tree when taking cover. Five other homes had moderate damage while numerous trees were snapped and uprooted. Several outbuildings were also destroyed.

Hail, Barry

When
May 10, 5:15 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.920, -93.930

Thunderstorm Wind, Cedar

When
May 10, 5:15 PM CST
Where
Cedar County, 1.29 mi ENE of Stockton Resv Southe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.630, -93.660

Severe thunderstorm wind gusts downed a few trees along a section of Highway 32.

Hail, Newton

When
May 10, 5:20 PM CST
Where
Newton County, 1.1 mi E of Granby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.920, -94.250

Thunderstorm Wind, Jasper

When
May 10, 5:20 PM CST
Where
Jasper County, 3.83 mi NNE of Kendricktown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.180, -94.240

Hail, Lawrence

When
May 10, 5:30 PM CST
Where
Lawrence County, 5.11 mi SSE of Friestatt
Measured
0.88 in hail
Reported by
Public
Coordinates
36.950, -93.890

Tornado, Barry

When
May 10, 5:31 PM CST to 5:55 PM CST
Where
Barry County, 2.08 mi NNE of Pioneer to 0.22 mi WSW of Mc Dowell
Rating
EF2
Path length
15.62 mi
Path width
200 yd
Deaths
1 direct, 0 indirect
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
36.859, -94.061

This tornado is an extension of the Newton County tornado. A National Weather Service storm survey revealed that an EF-2 tornado tracked across much of Barry County and directly impacted the community of Purdy. One man was killed as he was taking shelter in a mobile home. Numerous structures, trees, and power poles were destroyed.

Hail, Lawrence

When
May 10, 5:38 PM CST
Where
Lawrence County, 3.87 mi E of Pierce City
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.950, -93.930

Hail, Lawrence

When
May 10, 5:40 PM CST
Where
Lawrence County, 3.93 mi E of Pierce City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.940, -93.930

Hail, Barry

When
May 10, 5:43 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.920, -93.930

Hail, McDonald

When
May 10, 5:50 PM CST
Where
McDonald County, 0.55 mi E of Rocky Comfort
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.750, -94.090

Tornado, Barry

When
May 10, 5:58 PM CST to 6:02 PM CST
Where
Barry County, 0.4 mi S of Mc Dowell to 2.61 mi WNW of Jenkins
Rating
EF0
Path length
3.77 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
36.814, -93.781

A NWS storm survey confirmed a second tornado associated with the killer Picher-Racine-Purdy Supercell. Initiating roughly a half mile south of the end point of the first tornado, the second tornado downed numerous trees along and south of Flat Creek.

Hail, Barry

When
May 10, 6:00 PM CST
Where
Barry County, 3.32 mi W of Butterfield
Measured
1 in hail
Reported by
Public
Coordinates
36.750, -93.960

Thunderstorm Wind, Greene

When
May 10, 6:00 PM CST
Where
Greene County, 0.69 mi N of Willard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.310, -93.430

Debris was thrown into a window of a house.

Thunderstorm Wind, Stone

When
May 10, 6:11 PM CST
Where
Stone County, 2.07 mi N of Galena
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.830, -93.470

Hail, Christian

When
May 10, 6:14 PM CST
Where
Christian County, Spokane
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.870, -93.300

Hail, Christian

When
May 10, 6:19 PM CST
Where
Christian County, 0.69 mi N of Chestnutridge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.840, -93.250

Thunderstorm Wind, Taney

When
May 10, 6:32 PM CST
Where
Taney County, Forsyth
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.680, -93.120

Thunderstorm Wind, Shannon

When
May 10, 8:00 PM CST
Where
Shannon County, 2.6 mi WNW of Teresita
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.000, -91.670

Thunderstorm wind gusts downed several trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Newton2008-05-1059FemaleMobile/Trailer HomeDirect
Tornado, Newton2008-05-1053FemaleMobile/Trailer HomeDirect
Tornado, Newton2008-05-10MaleMobile/Trailer HomeDirect
Tornado, Newton2008-05-10FemaleMobile/Trailer HomeDirect
Tornado, Newton2008-05-10MaleMobile/Trailer HomeDirect
Tornado, Newton2008-05-10MaleMobile/Trailer HomeDirect
Tornado, Newton2008-05-1074MalePermanent HomeDirect
Tornado, Newton2008-05-1064MalePermanent StructureDirect
Tornado, Newton2008-05-1052MaleVehicle/Towed TrailerDirect
Tornado, Newton2008-05-1047FemaleVehicle/Towed TrailerDirect
Tornado, Newton2008-05-1013MaleVehicle/Towed TrailerDirect
Tornado, Newton2008-05-1076FemaleVehicle/Towed TrailerDirect
Tornado, Newton2008-05-1021MaleVehicle/Towed TrailerDirect
Tornado, Newton2008-05-10FemaleVehicle/Towed TrailerDirect
Tornado, Jasper2008-05-1017FemaleMobile/Trailer HomeDirect
Tornado, Barry2008-05-1040MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99193, 99194, 99196, 99198, 99199, 99200, 99201, 99202, 99203, 99204, 99234, 99205, 99206, 99207, 99208, 99209, 99210, 99211, 99212, 99241, 99213, 99214, 99229, 99255, 99215, 99225, 99216, 99226, 99217, 99247, 99218, 99219, 99220, 99221, 103227, 99222, 99227, 99230, 99223, 99224, and more.